Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2024, 2:42 PM CDT for Lincoln County, McPherson County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2024, 2:42 PM CDT (19:42 UTC)
- Expired
- Apr 6, 2024, 3:30 PM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 84 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 2:46 PM CDT | HAIL 0.25 | Hershey, NE | Numerous spotter reports of pea size hail in Hershey. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2356 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605 WUUS53 KLBF 061942 SVRLBF NEC111-117-062030- /O.NEW.KLBF.SV.W.0002.240406T1942Z-240406T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 242 PM CDT Sat Apr 6 2024 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Northwestern Lincoln County in southwestern Nebraska... Southern McPherson County in west central Nebraska... * Until 330 PM CDT. * At 242 PM CDT, a severe thunderstorm was located near Hershey, or 9 miles west of North Platte, moving north at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tryon, Sutherland, Hershey, Sutherland Reservoir State Recreation Area, Coker, Flatts, O'Fallons, Diamond Bar Lake, Birdwood, and Schnick Lake. This includes the following highways... Highway 92 between mile markers 183 and 209. Highway 97 between mile markers 8 and 37. Interstate 80 in Nebraska between mile markers 158 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4103 10082 4102 10109 4161 10137 4166 10087 TIME...MOT...LOC 1942Z 160DEG 48KT 4111 10095 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Brown
2 follow-up statements
321
WWUS53 KLBF 061950
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
250 PM CDT Sat Apr 6 2024
NEC111-117-062030-
/O.CON.KLBF.SV.W.0002.000000T0000Z-240406T2030Z/
Lincoln NE-McPherson NE-
250 PM CDT Sat Apr 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN LINCOLN AND SOUTHERN MCPHERSON COUNTIES...
At 250 PM CDT, a severe thunderstorm was located near Hershey, or 12
miles northwest of North Platte, moving north at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Tryon, Sutherland, Hershey, Coker, Flatts, O'Fallons, Diamond Bar
Lake, Birdwood, and Schnick Lake.
This includes the following highways...
Highway 92 between mile markers 183 and 209.
Highway 97 between mile markers 8 and 37.
Interstate 80 in Nebraska between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4113 10083 4114 10114 4161 10137 4166 10087
TIME...MOT...LOC 1950Z 163DEG 47KT 4122 10098
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Brown348
WWUS53 KLBF 062010
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
310 PM CDT Sat Apr 6 2024
NEC111-062020-
/O.CAN.KLBF.SV.W.0002.000000T0000Z-240406T2030Z/
Lincoln NE-
310 PM CDT Sat Apr 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern and west central Nebraska.
LAT...LON 4161 10137 4166 10087 4139 10085 4139 10097
4140 10097 4140 10126
TIME...MOT...LOC 2010Z 160DEG 48KT 4148 10110
$$
NEC117-062030-
/O.CON.KLBF.SV.W.0002.000000T0000Z-240406T2030Z/
McPherson NE-
310 PM CDT Sat Apr 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN MCPHERSON COUNTY...
At 310 PM CDT, a severe thunderstorm was located 9 miles southwest of
Tryon, moving north at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tryon, Diamond Bar Lake, Schnick Lake, and Flatts.
This includes the following highways...
Highway 92 between mile markers 183 and 209.
Highway 97 between mile markers 17 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 10137 4166 10087 4139 10085 4139 10097
4140 10097 4140 10126
TIME...MOT...LOC 2010Z 160DEG 48KT 4148 10110
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:59 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- *Strong winds continue today through Sunday with High Wind Warning *Thunderstorms this afternoon and evening, some may be strong to severe *Snow potential tonight into Sunday morning for western Nebraska into the northern Sandhills
Area forecast discussion, Apr 6, 12:59 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1259 PM CDT Sat Apr 6 2024 .KEY MESSAGES... *Strong winds continue today through Sunday with High Wind Warning *Thunderstorms this afternoon and evening, some may be strong to severe *Snow potential tonight into Sunday morning for western Nebraska into the northern Sandhills && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 410 AM CDT Sat Apr 6 2024 There continues to be a multitude of concerns in the short term forecast, strong winds today through Sunday, severe thunderstorms potential this afternoon and evening, then the changeover to snow tonight for portions of western Nebraska and the northwest Sandhills. SFC low deepens as it treks out of the Rockies into western Nebraska. As it deepens pressure gradient tightens with strongest winds on the back side of the low as winds shift from the southeast to the west northwest late Saturday into Sunday. Wind gust up to 65 mph will be possible through Sunday. Forecast soundings have all been in good consensus of mixing levels to around the 800 to 700 mb level, where wind gust around 40 to 50 kts could easily be translated down to the sfc. One thing to note is the possibility that we could see a sting jet type of scenario with a narrow corridor of very strong wind gust of greater than 65 mph on the wrap around, back side of the sfc low, across our southern forecast area. Did also introduce the mention of patchy blowing snow into the forecast as the strong winds will likely kick up some blowing dust, with the greatest potential before the wetting rains. A closed 500 mb low will situate itself over the western and central Nebraska Saturday afternoon into the evening, with an occluded front across portions of the southern Sandhills into central Nebraska, which is where the focus for potential thunderstorms to develop will be. This setup favors more of a low topped storm mode as moisture will be limited but should be sufficient in the lowest levels and CAPE values will generally be around 200 to 500 J/kg in the 0-3 km. There is the potential that the thunderstorms could develop into more of a linear mode as several CAMs continue to show with the past few runs. Models also continue to hint at a two part potential for precipitation, with the first being the strong to severe thunderstorm potential and the second "wave" of precipitation being more generally rain showers with the potential of an embedded thunderstorm. The main threat with the strong to severe thunderstorms will be hail and strong winds, although winds will already be gusty around 60 mph, could see stronger winds within thunderstorms, an isolated tornado can also not be ruled out. As for the snow potential, temperatures continue to trend cooler as there continues to be a slight southerly shift to the track of the systems, bringing in a little cooler air. Did adjust temperatures a couple degrees cooler, which in general wouldn't be significant, however western and north central Nebraska are right on the cusp of freezing temperatures, leading to either a longer changeover to all snow or the possibility of temperatures being slightly warmer and no seeing the changeover to snow, making this a challenging forecast. As a slight shift in track will bring in the cooler temperatures longer and expand across the western portion of the forecast area, and could see the potential snowfall to increase from less than an inch to several quick inches of wet snow. Probabilistic forecast have increased to a 40 to 50 percent chance or greater in seeing the potential for the changeover of snowfall as far south as Lake Mac, thus it bears watching in future forecast as the expansion of rain/snow mix to all snow may need to be extended further southward. Another impact should snowfall totals increase, would be the strong northwesterly winds in combination with snowfall, giving the potential for blowing snow impacts and reduced visibilities, so this will need to be monitored closely. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 410 AM CDT Sat Apr 6 2024 As the upper level low moves northeast the High Plains will see more zonal flow to start off the beginning of the week and temperatures gradually warm into the 60s. Another closed upper level low drops across the southwest CONUS pushing a disturbance across the region on Wednesday evening, with the potential for precipitation chances Wednesday night into Thursday. Then an upper level ridge builds in from the west towards the end of the week, helping to push temperatures into the 70s by Friday. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1237 PM CDT Sat Apr 6 2024 Wind and thunderstorms will be a concern this afternoon into this evening. Strong, gusty south to southeast winds will continue through the early evening. Winds shift to the west to northwest across southwest Nebraska this evening as a surface low slowly tracks northeast across western and north central Nebraska. Later tonight, showers and MVFR and local IFR ceilings are expected. These conditions will persist into Sunday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 10 PM CDT this evening for NEZ007-010- 028-029. High Wind Warning from 5 PM CDT /4 PM MDT/ this afternoon to 7 PM CDT /6 PM MDT/ Sunday for NEZ022-035>038-056>059-069>071. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Taylor
Hazardous weather outlook, Apr 6, 12:12 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1212 PM CDT Sat Apr 6 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-071715- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1212 PM CDT Sat Apr 6 2024 /1112 AM MDT Sat Apr 6 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms will develop this afternoon into this evening across central and western Nebraska. Isolated wind damage and large hail are the main threats. In addition, an isolated tornado or two cannot be ruled out, particularly across Lincoln into Custer counties. Outside of any thunderstorms, very strong southeasterly winds will develop east of Highway 183 this afternoon. By this evening strong winds with gusts to 60 mph will shift to west to northwesterly and spread to central and western Nebraska mainly along and south of Highway 2. Some of the strongest winds with gusts to 70 mph will be across southwest Nebraska this evening into early Sunday. There is potential for damage to trees and power lines. Power outages are possible. Driving will be very difficult especially for high profile vehicles. Snow is possible from the western sandhills into the panhandle tonight into Sunday morning. Potential accumulations and impacts are uncertain due to an expected tight gradient to accumulations. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong west to northwest winds will continue Sunday morning across southwest Nebraska then diminish in the afternoon. Snow is possible from the western sandhills into the panhandle Sunday morning. Potential accumulations and impacts are uncertain due to an expected tight gradient to accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening. Taylor
In the hours before
Special weather statement, Apr 6, 1:55 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
1255 PM MDT Sat Apr 6 2024
NEZ057-058-061930-
Perkins NE-Keith NE-
1255 PM MDT Sat Apr 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS AND
SOUTHEASTERN KEITH COUNTIES THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 19 miles east of Grant, moving northwest at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogallala, Elsie, Keystone, Roscoe, Kingsley Dam, Grainton, and
Broganville.
This includes the following highways...
Highway 61 between mile markers 82 and 96.
Interstate 80 in Nebraska between mile markers 123 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4095 10126 4082 10125 4078 10137 4115 10185
4127 10150
TIME...MOT...LOC 1854Z 148DEG 41KT 4089 10136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BrownLocal storm report, Apr 6, 2:04 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
204 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM Non-Tstm Wnd Gst 4 SSE Bartlett 41.83N 98.52W
04/06/2024 M62 MPH Wheeler NE Public
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:55 PM CDT | Special Weather Statement | LBF | Keith | 35 min |
| Apr 6, 2:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 41 min |
| Apr 6, 2:46 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 44 min |
| Apr 6, 2:54 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, McPherson | 51 min |
| Apr 6, 3:09 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 21 min |
| Apr 6, 3:17 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, McPherson | 43 min |
| Apr 6, 3:27 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more | 48 min |
| Apr 6, 3:49 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 41 min |
| Apr 6, 4:15 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Custer, Hooker, Logan and 1 more | 45 min |
| Apr 6, 4:28 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Custer, Garfield, Loup, Rock | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.